[Skip to Content]
[Skip to Content Landing]
Article
December 1980

Elevation of Serum Triglyceride Levels From Oral Isotretinoin in Disorders of Keratinization

Author Affiliations

From the Department of Dermatology, The Washington Hospital Center, Washington, DC.

Arch Dermatol. 1980;116(12):1369-1372. doi:10.1001/archderm.1980.01640360043015
Abstract

• Ten patients with disorders of keratinization were treated with oral isotretinoin (13-cis-retinoic acid) on an investigational protocol to test the efficacy, safety, and optimal dosage schedule for using the drug in these rare disorders. Elevations of serum triglyceride levels above the highest normal levels developed in seven of the ten patients, while they maintained normal levels of serum cholesterol. This effect was found to be dose and/or time related and reversible. Moderate elevations of serum triglyceride levels have not been clearly established as a risk factor for the development of coronary artery disease. High levels, however, may precipitate acute pancreatitis. For this reason, the conditions of patients receiving retinoids must be carefully monitored for triglyceride abnormalities throughout their courses of treatment.

(Arch Dermatol 116:1369-1372, 1980)

×